Florida, 2010

Hail and Damaging Winds in Florida, April 25 to 26, 2010

April 25 to 26, 2010 · NWS TBW · 16 events in 7 counties and zones

A strong cold front moved through the area bringing severe thunderstorms with it. Large hail and wind damage occurred with the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front moved through the area bringing severe thunderstorms with it. Large hail and wind damage occurred with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 25, 8:20 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 25, 8:20 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
920 AM EDT SUN APR 25 2010

...STRONG TO SEVERE STORMS POSSIBLE TONIGHT INTO EARLY MONDAY...

.DISCUSSION...LATEST MSAS/RADAR DATA SHOWS THAT THE THUNDERSTORM
ACTIVITY ASSOCIATED WITH THE PRE-FRONTAL BOUNDARY MOVING ACROSS THE
FL PANHANDLE HAS DECREASED THIS MORNING. HOWEVER...AS THE SYSTEM
KEEPS PUSHING EASTWARD AND APPROACHES THE AREA...THUNDERSTORM
ACTIVITY IS EXPECTED TO INCREASE LATER TODAY AND TONIGHT.
GFS/NAM/HPC ARE ALL IN FAIR AGREEMENT REGARDING RAIN ARRIVAL AND
DISTRIBUTION ACROSS THE STATE WITH THE BULK OF THE RAIN MOVING
THROUGH THE TAMPA BAY AREA LATE IN THE EVENING AND OVERNIGHT.

UPPER LVL DYNAMIC SUPPORT ACROSS THE AREA MAY BECOME MORE FAVORABLE
FOR THUNDERSTORMS TONIGHT AS THE RIGHT REAR QUAD OF THE JET ALOFT
MOVES OVERHEAD AND ENERGY IMPULSES MOVE ACROSS THE MAIN TROUGH TO
OUR NORTH.

DEPICTION AND TIMING OF THE FRONT ON CURRENT GRIDS LOOK GOOD AND NO
SIGNIFICANT CHANGES WILL BE MADE TO THE FORECAST PACKAGE.

.PREVIOUS SHORT TERM DISCUSSION...

.SHORT TERM (TODAY - TUESDAY)...LINE OF STRONG TO SEVERE
THUNDERSTORMS OVER THE NORTHERN GULF AND FLORIDA PANHANDLE WILL
MOVE SLOWLY TOWARD OUR REGION TODAY. MODEL GUIDANCE IS SUGGESTING
THAT THE INITIAL ENERGY WILL LIFT OUT TO THE NORTHEAST THIS
AFTERNOON RESULTING IN LESS ORGANIZATION TO THE STORMS AS THEY
APPROACH THE NATURE COAST LATER TODAY. A SECOND SHOT OF ENERGY
WILL RE-ENERGIZE THE STORMS THIS EVENING...AND COULD LEAD TO
ISOLATED SEVERE STORMS WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS AND TORNADOES. I THINK THE MAIN IMPACT WILL BE FROM HERNANDO
COUNTY SOUTHWARD TOWARD THE TAMPA BAY AREA THROUGH MIDNIGHT OR
SO...THEN SHIFT SOUTH OF THE BAY AREA FOR THE EARLY MORNING HOURS
ON MONDAY.

SHOWERS AND THUNDERSTORMS WILL LINGER MONDAY MORNING MAINLY SOUTH
OF TAMPA BAY...THEN SHIFT SOUTHEAST AND COME TO AN END BY SUNSET
AROUND FORT MYERS. SKIES WILL BEGIN TO CLEAR FROM NORTH TO SOUTH
BEHIND THE DEPARTING STORMS ON MONDAY AS A COLD FRONT MOVES
THROUGH THE AREA.

WEAK HIGH PRESSURE WILL MOVE ACROSS THE REGION MONDAY NIGHT...BUT
IT WILL BE CHASED RAPIDLY OUT INTO THE ATLANTIC AS A SECONDARY
COLD FRONT MOVES INTO NORTH FLORIDA TUESDAY MORNING AND OFF THE
EAST COAST BY EVENING. WE MAY SEE SOME INCREASE IN CLOUDS LATE
TUESDAY AS THE FRONT MOVES BY...BUT DO NOT EXPECT TO SEE ANY RAIN.

TEMPERATURES TODAY AND MONDAY WILL DEPEND ON THE AMOUNT OF CLOUD
COVER AND TIMING OF RAIN. IT LOOKS LIKE THERE WILL BE ENOUGH
BREAKS IN THE MID AND HIGH CLOUD DECK TODAY TO ALLOW MOST OF OUR
AREA TO REACH THE MIDDLE 80S AWAY FROM THE COAST. ON MONDAY...
CLOUDS WILL LINGER LONGEST OVER OUR SOUTHERN ZONES SO HELD
TEMPERATURES BETWEEN 80 AND 83 THERE. AWAY FROM THE COAST TO THE
NORTH WE WILL SEE MORE AFTERNOON SUNSHINE SO BROUGHT TEMPERATURES
INTO THE MIDDLE 80S ONCE AGAIN. TUESDAY WILL FEATURE PLENTY OF
SUNSHINE BUT WE WILL ALSO HAVE A COOLER AIRMASS MOVING IN FROM THE
NORTH. WILL SHOW LOWER 80S FOR LEVY COUNTY AND TREND UPWARD TO THE
MID 80S OVER THE INTERIOR CENTRAL AND SOUTH.

&&

.AVIATION...CLOUDS WILL GRADUALLY THICKEN/LOWER TODAY AS A COLD
FRONT SLOWLY MOVES TOWARDS THE AREA. WINDS WILL ALSO BE GUSTY FROM
THE SOUTH/SOUTHEAST THROUGHOUT THE DAY AT ALL TAF SITES. LOOKING FOR
BEST CHANCES OF RAIN TO OCCUR LATER THIS EVENING...WITH
THUNDERSTORMS LIKELY AROUND/JUST AFTER MIDNIGHT. STORMS WILL LIKELY
BE ONGOING THROUGH THE END OF THE TAF PERIOD MONDAY MORNING.

&&

.MARINE...SMALL CRAFT CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE
CENTRAL AND NORTHERN OFFSHORE WATERS TODAY. WINDS SHOULD DECREASE
BEHIND THE CONVECTION BOUNDARY AS WEAK HIGH PRESSURE MOVES IN. THE
GRADIENT MAY INCREASE AGAIN WITH BORDERLINE WINDS ON TUESDAY WITH
THE SECONDARY FRONT. THIS WILL BE SHORT LIVED AS WINDS DIMINISH
AGAIN BY WEDNESDAY.

MARINERS SHOULD KEEP A CLOSE EYE TO THE SKY AS A LINE OF STRONG
TO SEVERE STORMS IS EXPECTED TO IMPACT THE EASTERN GULF WATERS
TODAY AND TONIGHT.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING
     FOR ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

DISCUSSION...22/AR
SHORT TERM...JILLSON
AVIATION...23/MCNATT
Hazardous weather outlook, Apr 25, 4:19 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
519 AM EDT SUN APR 25 2010

FLZ039-042-043-048>052-055>057-060>062-065-252130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
519 AM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY NORTH OF
TAMPA BAY AND OVERNIGHT FOR MUCH OF THE REST OF WEST CENTRAL AND
SOUTHWEST FLORIDA. THE MAIN THREAT APPEARS TO BE DAMAGING WIND
GUSTS ALONG WITH A SLIGHT RISK OF TORNADOES. RESIDENTS SHOULD KEEP
A NOAA WEATHER RADIO HANDY AND STAY TUNED TO THE LATEST FORECASTS.

...RIP CURRENT IMPACT...
GUSTY SOUTHERLY WINDS WILL RESULT IN A MODERATE RISK OF RIP
CURRENTS ALONG THE COAST TODAY.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO AROUND 20 KNOTS TODAY MAINLY BEYOND 20
NAUTICAL MILES FROM THE COAST AND NORTH OF ENGLEWOOD. THIS WILL
GENERATE SEAS AS HIGH AS 7 FEET AND CAUSE ROUGH CONDITIONS FOR
MARINERS IN SMALL CRAFT. WINDS AND SEAS WILL SLOWLY DIMINISH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...WIND AND SEA IMPACT...
A SECONDARY COLD FRONT MAY BRING A BRIEF PERIOD OF HAZARDOUS
BOATING CONDITIONS TO THE WATERS NORTH OF TARPON SPRINGS ON
TUESDAY.

...FIRE WEATHER IMPACT...
DRIER AIR WILL FILTER IN BEHIND THE COLD FRONT ON MONDAY.
AFTERNOON RELATIVE HUMIDITIES MAY REACH CRITICAL LEVELS EACH
AFTERNOON TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER.
FORMAL ACTIVATION MAY BE NEEDED.

JILLSON

In the hours before

Special weather statement, Apr 25, 10:32 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1132 AM EDT SUN APR 25 2010

FLZ039-251600-
LEVY-
1132 AM EDT SUN APR 25 2010

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR CHIEFLAND...MOVING EAST AT 40 MPH...WILL AFFECT
CHIEFLAND...UNTIL NOON EDT.

GUSTY WINDS 35 TO 45 MPH ARE POSSIBLE. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2960 8279 2959 8276 2957 8275 2957 8266
      2955 8264 2955 8256 2954 8254 2948 8255
      2940 8303 2944 8302 2948 8299 2955 8298
      2960 8293
TIME...MOT...LOC 1532Z 252DEG 48KT 2951 8283

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 25, 11:15 AM EST
Where
Levy County, Fanning Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -82.920

Numerous trees and power lines were downed along County Road 314 in Fanning Springs.

Hail, Levy

When
April 25, 12:30 PM EST
Where
Levy County, Cedar Key
Measured
1 in hail
Reported by
Public
Coordinates
29.150, -83.040

The public reported quarter sized hail in Cedar Key.

Hail, Levy

When
April 25, 12:55 PM EST
Where
Levy County, 6.83 mi SW of Lake Stafford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.270, -82.570

A trained spotter reported penny sized hail.

Thunderstorm Wind, Levy

When
April 25, 1:00 PM EST
Where
Levy County, 2.16 mi SSW of Lake Stafford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.300, -82.490

Several trees and a power pole were blown down along County Road 326 just west of Morriston.

Hail, Hernando

When
April 25, 5:15 PM EST to 5:20 PM EST
Where
Hernando County, 3.51 mi S of Weeki Wachee Acres
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.430, -82.590

Penny to nickel sized hail fell for five minutes near Spring Hill.

Thunderstorm Wind, Hernando

When
April 25, 5:15 PM EST
Where
Hernando County, Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.550, -82.450

Two trees were downed in Spring Hill.

Hail, Pasco

When
April 25, 5:20 PM EST
Where
Pasco County, 4.36 mi WNW of Loyce
Measured
0.88 in hail
Reported by
Public
Coordinates
28.410, -82.543

The public reported nickel sized hail in Shady Hills.

Thunderstorm Wind, Pasco

When
April 25, 5:20 PM EST
Where
Pasco County, 2.76 mi S of Aripeka Comps Site
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
28.390, -82.668

The walls of a mobile home collapsed destroying the building, shingles were blown off of a nearby building, and a tree was downed on the property of the Holy Grounds Homeless Shelter in Hudson. There were no injuries.

Thunderstorm Wind, Pasco

When
April 25, 5:30 PM EST
Where
Pasco County, 0.37 mi SSW of Port Richey Comps Site
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
28.285, -82.733

The COMPS station at Port Richey measured a wind gust of 54 knots.

Thunderstorm Wind, Hernando

When
April 25, 5:30 PM EST
Where
Hernando County, 0.85 mi W of Masaryktown
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
28.439, -82.474

One tree was downed onto a house, and several other trees were downed across the road on Korbus Road in Masaryktown.

Lightning, Pasco

When
April 25, 5:35 PM EST
Where
Pasco County, 0.73 mi NW of Gulf Harbors
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
28.238, -82.758

Lightning struck just outside of a home on Pilots Place in New Port Richey causing damage inside and outside the home. The bolt struck a palm tree on the side of the house, damaging several spots along the tree's trunk, leaving marks on the ground next to the tree, shattering a large potted plant, breaking up a portion of the sea wall, and rupturing a gas line. Inside, the skylight dome fell into the living room shattering a glass table top as it fell and the windows were blown out on that side of the house. No one was injured inside the house.

Hail, Pinellas

When
April 25, 5:45 PM EST to 5:50 PM EST
Where
Pinellas County, 3.05 mi E of Tarpon Springs
Measured
1 in hail
Reported by
Public
Coordinates
28.150, -82.710

The public reported up to quarter sized hail falling for five minutes east of Tarpon Springs.

Thunderstorm Wind, Manatee

When
April 26, 12:25 AM EST
Where
Manatee County, 0.29 mi WSW of Bayshore Gardens
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.428, -82.584

A few trees were blown down, one home had minor roof damage, and a fence was blown down on Columbia Drive in Bayshore Gardens.

Thunderstorm Wind, Polk

When
April 26, 12:35 AM EST
Where
Polk County, Fort Meade
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.760, -81.800

A few large trees were snapped, along with numerous branches broken off and several powerlines downed in Fort Meade.

Thunderstorm Wind, Highlands

When
April 26, 1:05 AM EST
Where
Highlands County, 2.07 mi SSE of Lake Jackson
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.453, -81.455

A 10 by 20 foot freezer at Camp Sparta in Sebring was blown apart. Small boats were also overturned and a few small trees were downed.

Thunderstorm Wind, Highlands

When
April 26, 1:20 AM EST
Where
Highlands County, 1.64 mi NE of Lake Placid
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
27.318, -81.353

A large tree branch broke off and fell onto a mobile home near the intersection of Lagrow Road and Lake Clay Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224796, 224797, 224798, 224802, 224805, 224807, 224887, 224903, 224881, 224904, 224886, 224808, 224892, 224899, 224905, 224907.